Fentanyl-related deaths spike in Cook County

 
 
Updated 4/18/2016 6:59 PM

More than 100 people in Cook County, including eight from the Northwest suburbs, have died since 2015 after overdosing on illicit versions of fentanyl, a drug far more potent that heroin.

The Cook County medical examiner's office reports 124 deaths from fentanyl, or a combination of fentanyl and another drug such as cocaine, since Jan. 1, 2015. That includes two people from Mount Prospect, and one each from Palatine, Inverness, Schaumburg, Hoffman Estates, Elgin and Elk Grove Village.

 

Fentanyl is related to heroin but experts say it can be up to 100 times more potent than morphine, the active component of heroin.

Public health authorities became aware of the outbreak in September when the Cook County Health and Hospital System's John H. Stroger Jr. Hospital treated nine people with overdoses in one day, said Dr. Steven Aks, emergency medicine physician and toxicologist at Stroger.

As a prescription drug, fentanyl is used to relieve cancer pain or other severe pain via injections, skin patches or lozenges or lollipops.

Among drug abusers, the mortality spike recalls a 2004 outbreak when distributors of illegally manufactured fentanyl dumped the drug on the market, Aks said.

The U.S. Drug Enforcement Administration reports 1,013 confirmed overdose deaths from the drug between April 2005 and March 2007, with many in the Midwest.

"It's a supply and demand issue," Aks said. "As we learned a decade ago, they were trying to deliver a more potent high. As a result, we had tremendous deaths in a short amount of time."

by signing up you agree to our terms of service
                                                                                                                                                                                                                       
 

The potency of fentanyl and drugs like fentanyl poses a public health threat for abusers, Dr. Peter Koin, deputy chief toxicologist for the medical examiner's office, said in a prepared statement.

"We're seeing new versions," he said. "Testing for these substances is challenging because we've never seen them before. It's something new."

Someone using fentanyl will "go down hard" and it will be difficult to wake him or her up, Aks said.

Users who overdose might stop breathing which -- if it doesn't lead to death -- can cause irreversible brain damage, Aks said. Additionally, those who inject the drug risk infection from HIV or hepatitis, he said. And there is the possibility of becoming dependent, he said.

"It's difficult to pull yourself out of that," Aks said.

In many cases, a dose of the antidote naloxone will revive a person who has overdosed on heroin, Aks said.

But emergency room physicians are seeing people who, after ingesting fentanyl or a heroin/fentanyl combination, need as many as four doses of naloxone to be stabilized.

"People should be aware this ultra-potent drug is on the street," Aks said.

0 Comments
                                                                                                                                                                                                                       
 

Get articles sent to your inbox.

Article Comments
Guidelines: Keep it civil and on topic; no profanity, vulgarity, slurs or personal attacks. People who harass others or joke about tragedies will be blocked. If a comment violates these standards or our terms of service, click the X in the upper right corner of the comment box. To find our more, read our FAQ.